Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Unable to think, confused, depressed, emotional, social withdrawal. Hysterectomy done. Nicotine withdrawal symptoms?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1839 Questions
Question
I smoked for 30 yrs and quit cold XXXXXXX 65 days ago I feel like crap. I can't think, Im confused, depressed, emotional,etc. I am usually very active and a sharp thinker. Now I find it hard to smile or even engage in a conversation. I need help before I lose my mind. I had a full hysterectomy 5 yrs ago its not menapause.
XXXXXXX
Posted Tue, 24 Apr 2012 in Smoking and Alcohol Addiction
 
 
Answered by Dr. Ashish Mittal 4 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     48 year old female
•     History of hysterectomy 5 year back.
•     Known case of vertigo, anxiety (14 years), neck spasm, blocked arteries and hypercholesterolemia
•     Smoking for 30 years and stopped smoking by cold XXXXXXX 65 days back because of medical reasons
•     Complaints of: difficulty in thinking, low mood, confusion, decrease smile, decrease conversation with others and fear of losing mind.
•     Currently on valium (Diazepam) 2 mg a day.

In history, you mention about the anxiety because of vertigo. But I would like to consider anxiety an independent diagnosis in your case as it is itself may associated with vertigo like symptoms and neck spasm. Valium primary is used for anxiety (used for short duration only) which also relieves muscle spasm due to anxiety.

Common symptoms of anxiety disorders: anxiety, nervousness, restlessness, dizziness, excessive worry regarding own wellbeing, tremor, muscle spasm, heaviness in body, headache, easy fatigability, palpitation, sleep difficulty and dry mouth. Many of your complaints may match with these symptoms.

Your current symptoms points toward the presence of depressive disorder. Following increases the chances of developing depression in your case:
•     History of anxiety
•     Stress in form of quitting smoking recently and its withdrawal symptoms.
•     Hormonal changes in your age (48yrs) group related to menopause.

You need treatment with psychiatrist to treat your depression. For treatment of depression disorder, cognitive behaviour therapy and drug therapy are used.

In drug treatment, two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines (like valium) are used and for long term relief in anxiety and depression most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Cognitive behaviour therapy also takes few weeks to show its effect.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Please accept my answer in case you have no follow up queries.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Unable to think, confused, depressed, emotional, social withdrawal. Hysterectomy done. Nicotine withdrawal symptoms? 9 hours later
I understand that you state its depression by why?? Just because I quit smoking? I have never felt this disconnected, tired and helpless in all my 48 yrs of living. Is depression a side effect of quitting smoking?
 
 
Answered by Dr. Ashish Mittal 14 minutes later
Hello again,

Your symptom is not only because quitting smoking. There are multiple factors as I already mentioned in previous answer which are affecting your current condition.

• History of anxiety
• Stress in form of quitting smoking recently and its withdrawal symptoms.
Hormonal changes in your age (48yrs) group related to menopause.

Apart from that co morbid medical illnesses like blocked arteries and hypercholesterolemia also increases the chances of having depression.

Feeling of disconnected, tired and helpless are also symptoms of depression which you did not mentioned in primary query. So, seek treatment as early as possible.

I hope, this answers your query. Please accept my answer in case you have no follow up queries.

Wish you a speedy recovery.

Regards.
Dr Ashish Mittal, MD
Above answer was peer-reviewed by
 
Follow-up: Unable to think, confused, depressed, emotional, social withdrawal. Hysterectomy done. Nicotine withdrawal symptoms? 1 hour later
Not arguing your diagnoses but I was fine before I quit smoking. Can this all stem from withdrawls of nicotine? Did quiting smoking suddenly unvail a XXXXXXX depression? Im not trying to be funny, this is all new to me. It feels as if 1/2 my brain doesnt work and Im stuck
 
 
Answered by Dr. Ashish Mittal 13 hours later
Hello again,

Nicotine withdrawal last only for 1-2 week. But as I told you stopage of nicotine can be a stress for you and may be contributing in development of depression.

I know you are very distressed because of symptoms of depression. It is better if you seek help for treatment as I mentioned in primary reply irrespective of cause of depression.

I hope, this answers your query. Please accept my answer in case you have no follow up queries.

Wish you a speedy recovery.

Regards.
Dr Ashish Mittal, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor